Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Brain tumor- adderall question-- medical advice

Posted by on Dec. 11, 2016 at 8:20 PM
  • 16 Replies
If any of you have had family members or have dealt with someone with a brain tumor, or worked in this field- I have a question.

I've mentioned before that my brother has stage 3 brain cancer. Well... he has recently relocated here so I'm around him a lot more recently. His temperament has changed so much. I've been in tears tonight because he bit my head off over something so trivial. It's like he doesn't have control over his mouth anymore. He just blurts things out and sometimes they are so hurtful. I'm not sure how much of this is because of brain damage or just the fact that he feels bad a lot. I know the chemo is hard on him and he also suffered a stroke about a year ago. I think I'm just noticing how MUCH this has changed him and I wonder if maybe he needs to be on something for depression? He is angry a lot, and I'm not sure if that's because he knows he doesn't have a good prognosis or if it's actually from the part of his brain that has been damaged from radiation etc.

I do know that they recently put him on adderall to help with his energy level, and he's anger has gotten much worse. It's almost like Tourette's.. he just blurts out whatever he's thinking, almost as if he has zero control. And maybe he doesn't, but would an anti-depressant or something possibly level him out a little? It's so intense. I feel like he's an entirely different person now. I thought about asking him to mention in to his oncologist (I'm sure that will infuriate him as well...but worth a shot). Is this just who he is now, or could this be some corrected with meds?
by on Dec. 11, 2016 at 8:20 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
imstilljenny
by Gold Member on Dec. 11, 2016 at 8:24 PM
Bump
Anonymous
by Anonymous 1 on Dec. 11, 2016 at 8:24 PM
I don't know anything about that, I'm sorry to hear about your brother :( That's a hard situation for everyone involved. I do know my 14 year old was put on adderral for his ADHD and omg he was awful!!! Completely different kid and was violent. Stopped that shit and all was ok again. We later found out he cannot have stimulants
imstilljenny
by Gold Member on Dec. 11, 2016 at 8:28 PM
Thank you. I've heard similar things. I think a lot of this was happening prior, but I think it may have increased his irritability. If he didn't take it though, I think he'd just lay there and die. He's a really bad diabetic too, so this gets him up and moving and he at least takes better mind to care for those things when he's alert.

Quoting Anonymous 1: I don't know anything about that, I'm sorry to hear about your brother :( That's a hard situation for everyone involved. I do know my 14 year old was put on adderral for his ADHD and omg he was awful!!! Completely different kid and was violent. Stopped that shit and all was ok again. We later found out he cannot have stimulants
momto2boys973
by Sapphire Member on Dec. 11, 2016 at 8:29 PM
Cancer is very complicated, emotionally and psychologically. I've heard chemo can have emotional
side effects, but I honestly don't know how much of them are inherent to the situation. It's understandable when you're going through something like that to be angry and bitter. Therapy should be an integral part of cancer treatment.
On a personal note, my brother was diagnosed with a brain tumor about 3 years ago. Fortunately, it wasn't malignant, but it was also inoperable, which was really a life changer for the whole family.,as of now it's under control, but there's always that barrel of the gun staring at us, you know?
Anonymous
by Anonymous 1 on Dec. 11, 2016 at 8:30 PM
Gosh, that's so hard. How old is he? Does he live with anyone?

Quoting imstilljenny: Thank you. I've heard similar things. I think a lot of this was happening prior, but I think it may have increased his irritability. If he didn't take it though, I think he'd just lay there and die. He's a really bad diabetic too, so this gets him up and moving and he at least takes better mind to care for those things when he's alert.
Quoting Anonymous 1: I don't know anything about that, I'm sorry to hear about your brother :( That's a hard situation for everyone involved. I do know my 14 year old was put on adderral for his ADHD and omg he was awful!!! Completely different kid and was violent. Stopped that shit and all was ok again. We later found out he cannot have stimulants
PinkButterfly66
by Diamond Member on Dec. 11, 2016 at 8:32 PM
1 mom liked this

Adderall can cause the outbursts and chemo has its own side effects.  Depending on where the tumor is, it can affect his personality too.  It can also be a sign of depression.  When my husband was diagnosed with depression, his main symptoms were insomnia and short temper. Aggression and mood swing are on the list of side effects of adderall.

http://www.rxlist.com/adderall-side-effects-drug-center.htm

imstilljenny
by Gold Member on Dec. 11, 2016 at 8:37 PM
Absolutely. I'm sorry to hear that about your brother. It's so scary. And yes, it has changed our lives forever. I just wish I knew more about what's really happening with him, He is not seeing a therapist, and he won't talk about that at this point. I didn't mention this earlier but I think he's very self conscious. He's a liscenced speech therapist, and he lost his teeth from radiation. His dentures and the stroke have really affected his own speech, and I think it's very embarrassing to him. I think there's a lot of things going on in his head and I just want to help him fix what he can.

Quoting momto2boys973: Cancer is very complicated, emotionally and psychologically. I've heard chemo can have emotional
side effects, but I honestly don't know how much of them are inherent to the situation. It's understandable when you're going through something like that to be angry and bitter. Therapy should be an integral part of cancer treatment.
On a personal note, my brother was diagnosed with a brain tumor about 3 years ago. Fortunately, it wasn't malignant, but it was also inoperable, which was really a life changer for the whole family.,as of now it's under control, but there's always that barrel of the gun staring at us, you know?
Anonymous
by Anonymous 2 on Dec. 11, 2016 at 8:40 PM
1 mom liked this
I was on Adderall as an adult and had some horrid anger problems. I was overly irritable. I mellowed out after being on the same dose for awhile. Also having been around family members of cancer, chemo puts a lot of stress on the body and mind.

Do you know how much has been affected by the cancer? That alone could cause the change. Google Phineas gage.
imstilljenny
by Gold Member on Dec. 11, 2016 at 8:42 PM
He's 43. He's staying with my parents after relocating here, but he plans to find a place and continue working. He's a speech therapist and has always worked with kids, but ironically he's seeking something more clinical, possibly WITH stroke patients. I'm concerned about him being on his own but he is not going to change his mind. He's lived completely by himself since gradschool.

Quoting Anonymous 1: Gosh, that's so hard. How old is he? Does he live with anyone?

Quoting imstilljenny: Thank you. I've heard similar things. I think a lot of this was happening prior, but I think it may have increased his irritability. If he didn't take it though, I think he'd just lay there and die. He's a really bad diabetic too, so this gets him up and moving and he at least takes better mind to care for those things when he's alert.
Quoting Anonymous 1: I don't know anything about that, I'm sorry to hear about your brother :( That's a hard situation for everyone involved. I do know my 14 year old was put on adderral for his ADHD and omg he was awful!!! Completely different kid and was violent. Stopped that shit and all was ok again. We later found out he cannot have stimulants
momto2boys973
by Sapphire Member on Dec. 11, 2016 at 8:42 PM
Oh, that sounds terrible! He most be going through such a hard time 😕
It's hard to try to be supportive when you yourself are falling apart. Because you're experiencing your own process too, I know.
It could be the medication, psychiatric medicines sometimes work in weird ways. He should really be in therapy to deal with what he's going through, but I understand you're hesitant to bring it up.
Hugs!


Quoting imstilljenny: Absolutely. I'm sorry to hear that about your brother. It's so scary. And yes, it has changed our lives forever. I just wish I knew more about what's really happening with him, He is not seeing a therapist, and he won't talk about that at this point. I didn't mention this earlier but I think he's very self conscious. He's a liscenced speech therapist, and he lost his teeth from radiation. His dentures and the stroke have really affected his own speech, and I think it's very embarrassing to him. I think there's a lot of things going on in his head and I just want to help him fix what he can.

Quoting momto2boys973: Cancer is very complicated, emotionally and psychologically. I've heard chemo can have emotional
side effects, but I honestly don't know how much of them are inherent to the situation. It's understandable when you're going through something like that to be angry and bitter. Therapy should be an integral part of cancer treatment.
On a personal note, my brother was diagnosed with a brain tumor about 3 years ago. Fortunately, it wasn't malignant, but it was also inoperable, which was really a life changer for the whole family.,as of now it's under control, but there's always that barrel of the gun staring at us, you know?
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)